Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS State College, PA

June 4, 2002Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 4, 2002, 8:02 PM EDT for Centre County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 8:02 PM EDT (00:02 UTC)
Expired
Jun 4, 2002, 8:30 PM EDT
In force
28 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The radar

The State College radar (KCCX), 15 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:10 PM EDTThunderstorm Wind 50 EState College, PATrees were down in State College.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 050002
SVRCTP
PAC027-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
800 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN PENNSYLVANIA

* UNTIL 830 PM EDT.

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PORT MATILDA...OR 12 MILES NORTHEAST OF
  TYRONE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK SPRINGS AT 810 PM.
  PARK FOREST AT 815 PM.
  STATE COLLEGE AND PINE GROVE MILLS AT 820 PM.
  BOALSBURG AND PLEASANT GAP AT 825 PM.
  POTTERS MILLS AND CENTRE HALL AT 830 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WIND 
GUSTS. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK 
DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL 
IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE 
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LAT...LON 4089 7818 4075 7819 4065 7774 4086 7741

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:40 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 4, 6:40 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
640 PM EDT TUE JUN 4 2002

UPDATED TO ADD ENHANCED WORDING FOR SVR THUNDERSTORM WATCH.

.CTP...SVR THUNDERSTORM WATCH UNTIL 11 PM WESTERN HALF OF CWA
(EXCEPT WARREN COUNTY).

FITZGERALD

In the hours before

Special weather statement, Jun 4, 5:41 PM EDT, 2 hours 21 minutes before
PAZ005-006-010>012-017>019-024>028-033>037-041-045-046-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT TUE JUN 4 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...SOMERSET...FRANKLIN...BEDFORD...JUNIATA...HUNTINGDON...
BLAIR...MIFFLIN...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...FULTON...CLEARFIELD...NORTHERN CENTRE...SOUTHERN
LYCOMING...CAMERON...CAMBRIA...POTTER...ELK AND NORTHERN CLINTON.

A WARM FRONT IS BRINGING WARM AND UNSTABLE AIR INTO THE WESTERN HALF OF
PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL CONTINUE TO FORM IN
THIS AREA THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
GUSTS ARE POSSIBLE WITH THE STRONGER STORMS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:24 AM EDTSevere Thunderstorm WarningCTPWarren21 min
Jun 5, 4:15 PM EDTSevere Thunderstorm WarningCTPClearfield60 min
Jun 5, 4:38 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin52 min
Jun 5, 5:05 PM EDTSevere Thunderstorm WarningCTPClinton55 min
Jun 5, 5:11 PM EDTSevere Thunderstorm WarningCTPWarren64 min
Jun 5, 5:22 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jun 5, 5:26 PM EDTSevere Thunderstorm WarningCTPUnion49 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton44 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
Jun 5, 5:35 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton40 min
Jun 5, 5:39 PM EDTTornado WarningCTPWarren51 min
Jun 5, 5:52 PM EDTSevere Thunderstorm WarningCTPAdams38 min
Jun 5, 6:00 PM EDTSevere Thunderstorm WarningCTPSullivan60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.